Connecticut, 2002Hail and Damaging Winds in Connecticut, August 2, 2002
August 2, 2002 · NWS OKX · 6 events in 2 counties and zones
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 2:38 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 2, 2:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT FRI AUG 2 2002
CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA
BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE
INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR
CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS
AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS
LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT
CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG.
CLOSE TO TMPS GUIDANE.
MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG
DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG
WITH VSBY 1 TO 3 NM.
CT...NONE.
NY...NYZ067-068...SVR 568 TIL 2300Z.
NJ...NONE.
MARINE...NONE.
In the hours before
Special weather statement, Aug 2, 10:33 AM EST, 5 hours 57 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-022100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1133 AM EDT FRI AUG 2 2002
...STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS
EVENING...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON INTO THIS EVENING ACROSS SOUTHEASTERN NEW YORK
STATE...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER UPSTATE
NEW YORK AND MOVE INTO SOUTHEASTERN NEW YORK...NEW JERSEY...AND
CONNECTICUT. THE MOST LIKELY AREA TO EXPERIENCE STRONG THUNDERSTORMS
WILL BE THE LOWER HUDSON VALLEY...INTERIOR SOUTHERN CONNECTICUT AND
PORTIONS OF EXTREME NORTHERN NEW JERSEY.
THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STORMS.
PERSONS PLANNING OUTDOOR ACTIVITIES LATER TODAY SHOULD MONITOR THE
WEATHER CLOSELY. BE PREPARED TO MOVE TO SHELTER QUICKLY SHOULD
THREATENING SKIES DEVELOP...OR YOU HEAR THAT A WARNING HAS BEEN
ISSUED FOR YOUR LOCATION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/OKX/
Thunderstorm Wind, Fairfield
- When
- August 2, 4:30 PM EST
- Where
- Fairfield County, Darien
- Measured
- 50 kt (58 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.083, -73.467
TV Channel 12 in Connecticut reported power lines down in Darien and a tree down and two autos damaged in Norwalk.
Thunderstorm Wind, New Haven
- When
- August 2, 4:30 PM EST
- Where
- New Haven County, Waterbury
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.550, -73.033
Local police reported several trees knocked over from the storm.
Hail, Fairfield
- When
- August 2, 5:00 PM EST
- Where
- Fairfield County, Danbury
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -73.467
A spotter and a local newspaper reported penny size hail.
Thunderstorm Wind, Fairfield
- When
- August 2, 5:00 PM EST
- Where
- Fairfield County, New Fairfield
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 41.467, -73.483
A local newspaper reported numerous trees down in New Fairfield, 8 trees down in Brookfield, 21 city streets in Danbury affected by downed trees and power lines; and 10 trees down along with power lines in Redding.
Thunderstorm Wind, Fairfield
- When
- August 2, 5:20 PM EST to 5:30 PM EST
- Where
- Fairfield County, Wilton
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -73.433
Spotters reported several trees and power lines down in Wilton and a large tree limb measuring 13 inches in diameter and 40 inches long down in Westport. A local newspaper reported numerous trees downed in Westport, including one that fell on a police patrol car around 630 pm on Imperial Avenue.
Thunderstorm Wind, New Haven
- When
- August 2, 5:20 PM EST
- Where
- New Haven County, Hamden
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.383, -72.900
Local police reported several trees and power lines down as a result of damaging winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Texas, August 2, 20021 death · $250,000 · 60 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 2, 20021 death · 6 injured · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 death · 1 injured · 55 kt wind · 16 events
- Hail and Damaging Wind in New Jersey, August 2, 2002$10 million · 72 kt wind · 2 events
- Lightning Strike in New Jersey, August 2, 2002$500,000 · 1 event
- Lightning Strike in Pennsylvania, August 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 injured · $65,000 · 1 in hail · 12 events
- Lightning Strike in New Hampshire, August 2, 2002$150,000 · 1 event
- Damaging Winds in Maryland, August 2 to 3, 2002$110,000 · 2 events
- Hail and Damaging Winds in Massachusetts, August 2, 2002$60,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 2, 2002$77,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, August 2, 2002$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313010, 5313011, 5313012, 5313013, 5313014, 5313015.